Beta-lactam antibiotics are composed of a core beta-lactam ring structure plus a side chain. The core structures of penicillins and cephalosporins are shown below:
Historically it was believed that allergic reactions could be mediated by the core structures. This would imply that a patient could be allergic to all penicillins, all cephalosporins, or even all beta-lactams. That would be hugely problematic, because a patient would simultaneously be allergic to dozens of antibiotics – greatly complicating their management.
Fortunately, this doesn’t seem to be the case. Instead, allergic reactions are mediated by the side chains. Medications with identical or similar side chains may be cross-allergic. Alternatively, medications with different side-chain structure are not cross-allergic. So cross-allergy does occur, but this is limited to a few antibiotics with similar side-chain structures.
The chemical structure of the side chains on nafcillin and piperacillin are quite dissimilar from the structure of natural penicillins. Therefore, we would expect an absence of cross-allergy between nafcillin, piperacillin, or natural penicillins.
Lack of cross-allergy between nafcillin and penicillin seems to be borne out in the literature. There are almost no published reports of severe immediate-type hypersensitivity to nafcillin. The drug just doesn’t seem to elicit much IgE-mediated hypersensitivity. In the absence of formal investigation, the notable dearth of reports of nafcillin-induced anaphylaxis implies that nafcillin is likely safe in patients with allergy to penicillin. This is indirectly supported by a study showing lack of allergic cross-reaction between amoxicillin and flucloxacillin.1
To begin with, true allergy to piperacillin-tazobactam is relatively uncommon. Until 2019, there were only seven reported cases in the literature of immediate hypersensitivity to piperacillin-tazobactam.2 Retrospective review of a database from Kaiser Permanente found only two cases of anaphylaxis following 131,000 courses of IV piperacillin-tazobactam.3 For comparison, that's roughly half as common as an anaphylactic transfusion reaction to a single unit of blood (~1/60,000 risk with piperacillin-tazobactam vs. 1/30,000 risk with a unit of blood).4
Given that patients commonly bear a label of “penicillin allergy,” there is a definite mismatch between the frequency of this label versus the rate of true piperacillin allergy:
Ideally, a study would directly examine patients with penicillin allergy to determine what fraction of them are allergic to piperacillin. Unfortunately, I don’t believe that such a study has been done.
Recently, three studies have been published on series of patients with piperacillin allergies. These studies don't directly answer the question we're interested in, but they do shed some light on it…
This is a retrospective description of 11 patients with piperacillin-tazobactam allergy who received additional investigation, including skin tests and challenge with various antibiotics.5 Patients #2-11 all had verified reaction to piperacillin-tazobactam (either following intradermal skin testing or drug provocation testing). So, these ten patients truly had piperacillin-tazobactam allergies.
Among these ten patients, one patient had a positive skin test reactivity to natural penicillins and amoxicillin (patient #2). Two additional patients had some evidence of allergy to amoxicillin (patients #3-4). The remaining seven patients lacked evidence of allergy against penicillin or amoxicillin. As would be expected, four of these patients were able to clinically tolerate amoxicillin-clavulanate.
This is a retrospective description of 34 patients with suspected piperacillin-tazobactam allergy who were referred to allergists for sensitivity testing.2 Among these patients, only 11 were found to have actual sensitivity to piperacillin-tazobactam (two based on a positive skin test, and 9 based on a positive response to drug provocation). Notably, many patients who responded to the drug provocation test had delayed reactions which were not IgE-mediated (e.g., maculopapular rash).
Among these eleven patients, only one patient had a positive skin test for penicillin:
This is a multicenter study involving exhaustive evaluation of 41 patients presenting to five European allergy centers with suspected piperacillin-tazobactam immediate-type hypersensitivity.6 Among these patients, 24 patients had a positive skin test for piperacillin-tazobactam. 16 of these 24 patients were solely reactive to piperacillin-tazobactam.
Five patients had positive skin tests to natural penicillins (table above). None of these patients were sensitive to flucloxacillin, again supporting a lack of cross-allergy between flucloxacillin/nafcillin and other penicillins.
One of these patients was found to be allergic to clavulanic acid, suggesting a possible cross-allergic reaction between clavulanic acid and tazobactam.
There doesn’t seem to be consistent allergic cross-reaction between piperacillin-tazobactam and penicillin:
Unfortunately, there are occasional patients with piperacillin-tazobactam allergy who are also allergic to penicillin or amoxicillin. This probably doesn’t represent a true cross-allergic reaction, but rather it may reflect that some people have a hyperallergic phenotype with allergies to numerous unrelated medications (e.g., tazobactam!). Nonetheless, this prevents us from concluding that a patient with penicillin allergy has zero risk of piperacillin anaphylaxis.
Clinical decisions regarding the use of piperacillin-tazobactam will always be based upon a risk/benefit assessment of any particular patient. This should take several factors into account, especially:
Whenever we give piperacillin to any patient, there is a non-zero baseline risk of an allergic reaction (possibly on the order of ~1/60,000). In a patient with a remote or mild reaction to penicillin, the risk of a severe reaction to piperacillin-tazobactam is low (perhaps just a wee bit above the baseline risk for any patient). Alternatively, for a patient with a recent anaphylactic reaction to amoxicillin or penicillin, the risk would be higher.
More information: IBCC chapter on beta-lactam allergy (and references therein).
Top image: Photo by Tim Trad on Unsplash